Alert archive / Montana / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 86, NWS Glasgow, MT
NWS Glasgow, MT issued this severe thunderstorm warning at Jul 6, 2016, 11:07 AM MDT for Garfield County, Montana. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 6, 2016, 11:07 AM MDT (17:07 UTC)
- Expired
- Jul 6, 2016, 12:00 PM MDT
- In force
- 53 min
- Issued by
- NWS Glasgow, MT
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Garfield County, MT
The radar
The Glasgow radar (KGGW), 107 km from the middle of the area, began a volume at 17:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Rapid City, SD (KRAP), launched 12:00Z, 5.1 hours before the alert went out and 479 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 48 J/kg
- Mixed-layer CIN
- -380 J/kg
- Mixed-layer LCL
- 810 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 94 m²/s²
- 0-3 km storm-relative helicity
- 429 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 8:50 AM MDT, 2 hours 17 minutes earlier.
Area forecast discussion, Jul 6, 8:50 AM MDT, 2 hours 17 minutes before
Area Forecast Discussion National Weather Service GLASGOW MT 850 AM MDT WED JUL 6 2016 .SHORT TERM...for northeast Montana...today through Fri... Scattered showers are developing across central montana and will continue moving into the central zones. Raised pops this morning to account for this. Rest of forecast looked good. Of note, stronger storms will be threatening the se zones through today. TFJ Previous discussion... Upper low moving across the northern Rockies this morning spreading mid to high level clouds over eastern Montana. This wave will push a cold front across the state today. Modest instability for thunderstorms but divergence aloft and good moisture feed should produce a few wet storms this afternoon and overnight. The upper low moves into the northern plains on Thursday with a few lingering showers over the eastern zones. Upper ridge follows with drier weather for Friday as the next low pressure system begins to take shape off the Pacific Northwest. Temperatures will be mainly in the 70s today and Thursday as the low pressure moves over the region. Readings will rebound into the 80s with the ridge on Friday. Ebert .LONG TERM...Fri night through Wed... The upper flow pattern for Friday night places a ridge axis slightly to our east and a closed low/storm system nudging up against Vancouver Island. Therefore on Saturday upper flow will back around to the southwest. The West Coast trough will be picking up Pacific moisture from off the coast of California. This will send moisture across the Divide. Saturday evening and Sunday the trough begins to swing across the Northwest, blowing through the region and Northeast Montana Sunday night. Models are suggesting the storm becomes stacked and cyclonic, with winds picking up. Prior to the cold front passing through the area, models are suggesting an incursion of very warm air pushing up through the area into Canada. The result could be enhanced convective instability in place when the system moves through. With the strength of this storm, and strong instability in place, severe thunderstorms should be expected with the storm front. Although the models are closing together on this storm, there still are timing and location differences that may make difficulty in determining when strong storms may occur. But the system is plenty wet, and once the front pushes through, much cooler air follows. Monday and beyond the storm does not appear to be ina hurry to headeast, but remains in the general region - drifting north into Canada, where it could produce wrap-around rain. Storm QPF totals are hard to predict this far out, but this could produce widespread wetting rains. Model do show another trough moving into the Pacific Northwest by mid-week. Templer && .AVIATION... Today a low pressure trough/storm system drops out of British Columbia and begins to swing across the Divide. The base of the trough sends in moisture in the upper southwest flow that will result in scattered showers with mostly general thunderstorms. The area with the most unstable conditions will be around the Yellowstone River valley, affecting mainly KGDV and KSDY with the threat of strong storms. The period of TS for all sites will be indicated by VCTS. Therefore be alert for amends for threatening thunderstorms. Winds increase to around 5-10kt this afternoon. Although the clipper-like storm quickly moves across the region, a broad un- focused surface low will limit surface winds. However, stronger winds may be localized with any passing thunderstorm. Templer && .GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE. && weather.gov/glasgow
Hazardous weather outlook, Jul 6, 3:27 AM MDT, 7 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GLASGOW MT 327 AM MDT WED JUL 6 2016 MTZ016>027-059>062-070930- CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY- DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE- RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS- SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT- 327 AM MDT WED JUL 6 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER TODAY AND TONIGHT IS LOW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A LARGE STORM SYSTEM AND COLD FRONT IS EXPECTED TO IMPACT NORTHEAST MONTANA OVER THE WEEKEND. SEVERE STORMS ARE POSSIBLE ON SUNDAY ALONG WITH HEAVY RAINFALL. ESTIMATED RAINFALL TOTALS ARE UNCERTAIN AS WEATHER MODELS CONTINUE TO EVOLVE. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS Glasgow, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 11:40 AM MDT | Severe Thunderstorm Warning | GGW | Garfield | 65 min |
| Jul 6, 12:15 PM MDT | Special Weather Statement | GGW | Prairie | 45 min |
| Jul 6, 12:41 PM MDT | Severe Thunderstorm Warning | GGW | Dawson, Garfield, McCone, Prairie | 64 min |
| Jul 6, 1:13 PM MDT | Severe Thunderstorm Warning | GGW | Dawson | 62 min |
| Jul 6, 1:43 PM MDT | Severe Thunderstorm Warning | GGW | Dawson, McCone, Prairie | 62 min |
| Jul 6, 2:01 PM MDT | Special Weather Statement | GGW | Prairie | 44 min |
| Jul 6, 2:04 PM MDT | Severe Thunderstorm Warning | GGW | Dawson, Wibaux | 56 min |
| Jul 6, 2:21 PM MDT | Areal Flood Warning | GGW | Dawson | 3 hr |
| Jul 6, 2:22 PM MDT | Severe Thunderstorm Warning | GGW | Dawson, Prairie | 53 min |
| Jul 6, 2:48 PM MDT | Special Weather Statement | GGW | Wibaux | 57 min |
| Jul 6, 3:11 PM MDT | Severe Thunderstorm Warning | GGW | Dawson, Prairie, Wibaux | 49 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.